Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 79, NWS Baltimore/Washington

July 3, 2003Albemarle County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 3, 2003, 3:15 AM EDT for Albemarle County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 3:15 AM EDT (07:15 UTC)
Expired
Jul 3, 2003, 6:15 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Albemarle County, VA

The radar

The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 030721
FFWLWX
VAC003-031015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 AM EDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA

* UNTIL 615 AM EDT.

* AT 315 AM EDT...RADAR INDICATED THAT VERY HEAVY RAIN CONTINUES
  JUST SOUTHWEST OF CHARLOTTESVILLE. RADAR INDICATES THAT 
  3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN IN A SMALL AREA BETWEEN
  CHARLOTTESVILLE...NORTH GARDEN...OVERTON AND KEENE. THE NORTH AND 
  SOUTH BRANCHES OF HARDWARE CREEK WILL MOST LIKELY BE THE HARDEST HIT
  WATERWAYS WITH THIS STATIONARY STORM.

RESIDENTS IN LOW AREAS OR NEAR ANY SMALL CREEKS SHOULD MONITOR WATER 
LEVELS WHICH MAY RISE RAPIDLY. BE VERY WARY DRIVING AS WATER COVERED 
ROADS ARE VERY HARD TO SEE AT NIGHT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3801 7862 3784 7860 3785 7846 3799 7836

$$
STRONG
2 follow-up statements
000 
WGUS71 KLWX 030756
FFSLWX
VAC003-031045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 AM EDT THU JUL 3 2003

...FLASH FLOOD WARNING CONTINUES FOR ALBEMARLE COUNTY UNTIL 615 AM
   EDT...

AT 345 AM EDT...RADAR CONTINUED TO SHOW VERY HEAVY RAIN STATIONARY
OVER AN AREA JUST SOUTH OF CHARLOTTESVILLE.

RADAR INDICATES THAT 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE 
WARNED AREA. ANOTHER HALF INCH WILL BE POSSIBLE OVER THE NEXT HOUR 
AND THE RAIN WILL LIKELY BE ENDING...HOWEVER THE THREAT FROM RAIN 
THAT HAS ALREADY FALLEN WILL CONTINUE.

THE AREA THAT HAS BEEN HIT THE HARDEST IS AROUND CARTERS MOUNTAIN. 
THE HARDWARE RIVER AND BUCK ISLAND CREEK AND ALL SMALLER CREEKS THAT 
FEED INTO THEM FROM THE CARTERS MOUNTAIN AREA WILL LIKELY EXPERIENCE 
RAPID RISES.

PEOPLE IN THIS AREA SHOULD TAKE ACTION AND GET AWAY FROM SMALL 
CREEKS IN THE CARTERS MOUNTAIN AREA. THIS IS THE AREA IN BETWEEN 
CHARLOTTESVILLE AND KEENE. ROUTE 20 RUNS ALONG THE WEST SIDE OF 
CARTERS MOUNTAIN.

$$
STRONG
000 
WGUS71 KLWX 031014
FFSLWX
VAC003-031200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 AM EDT THU JUL 3 2003

...THE FLASH FLOOD WARNING FOR ALBEMARLE COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

HEAVY RAIN HAS SUBSIDED IN THE FLOODED AREA JUST SOUTH OF 
CHARLOTTESVILLE. THE AREA THAT WAS HIT THE HARDEST WAS AROUND 
CARTERS MOUNTAIN WHICH LIES JUST EAST OF ROUTE 20...SOUTH OF 
CHARLOTTESVILLE. SEVERAL INCHES OF RAIN FELL IN A FEW HOURS. NATIONAL 
WEATHER SERVICE RADAR INDICATED THAT 5 TO 7 INCHES OF RAIN FELL IN 
THAT AREA IN 24 HOURS.

WATER WILL STILL BE RUNNING HIGH IN THIS AREA. IF YOU ARE TRAVELLING 
IN THE AREA BETWEEN CHARLOTTESVILLE AND KEENE THIS MORNING...BE 
ALERT FOR AREAS WHERE WATER MAY UNEXPECTEDLY COVER THE ROAD. ALSO 
SEVERAL ROADS ARE CLOSED IN THAT AREA DUE TO HIGH WATER.

NEVER DRIVE ACROSS A ROAD WHERE A FLOODED STREAM IS RUNNING ACROSS 
IT. VERY LITTLE FLOWING WATER CAN SWEEP A VEHICLE FROM THE ROAD.

$$
STRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:00 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 2, 10:00 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT WED JUL 2 2003

.SHORT TERM...TNGT AND TMRW...

ALL PRODUCTS ALREADY RELEASED.

AS NO PLACE IN THE CWA HAS RECORDED MORE THAN 1.5 INCHES TDA...AND
PCPN..ALTHOUGH STEADY...WL REMAIN ON THE LGT SIDE HAVE OPTED TO CANX
THE FLD WTCH. RDR SHIFT IS EYEING A CELL W/ LGTNG THAT WL ENTER
NELSON CO...BUT CELL LOOKS PROGRESSIVE AND AM NOT XPCTG ANY FLDG FM
IT. HOWEVER WELL KEEP OUR EYES ON IT DURG THE NEXT HR.

OTHER THAN THAT JUST A GRADUAL UPWARD PROGRESSION OF THE WX. LOWERED
THE XPCTD QPFS FOR THU BY QUITE A BIT.

.LONG TERM...TMRW NIGHT AND BEYOND...
MED RANGE GUIDANCE IN GOOD AGRMT THRUT THE MED RANGE PORTION OF THE
FCST. CANADIAN/GFS/ECMWF ALL DEVELOP A TYPICAL SUMMERTIME
SUBTROPICAL RIDGE OVR THE SRN CONUS...WITH THE MAIN BAND OF
WESTERLIES REMAINING N OF THE MID ATL. THIS PATN SUGGESTS A NORMAL
SUMMERTIME PATN FOR MUCH OF THE PD.

MDLS BRING A WK CDFNT THRU THE CWFA LATE SUN...BUT ATTM...DON/T FEEL
THERE IS MUCH SYNOPTIC SUPPORT FOR THIS. UPR PATN REMAINS FAIRLY
FLAT...AND SFC RIDGE BEHIND THE CDFNT IS NOT VRY STG. THIS WOULD
SUGGEST THAT CWFA WL REMAIN ON THE WARM SIDE OF THE CDFNT. WL LEAVE
THE FCST DRY AND WARM FOR NOW. DAY TO DAY MAXIMA NOT EXPECTED TO CHG
ALL THAT MUCH...AS LLVL PARTIAL THICKNESSES REMAIN NEARLY CONSTANT
THROUGH EARLY NEXT WEEK.

MDLS SHOWING A STRONGER CDFNT TO PUSH THRU ON DAY 7...WITH SOME
DECENT UPR SUPPORT...SO WL GO WITH SLGT CHC POPS FOR TUE.

OTRW...REMAINDER OF THE XTND FCST IN EXCELLENT SHAPE...NO OTHER CHGS
ATTM.

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 2, 11:50 AM EDT, 15 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THE REMNANTS OF TROPICAL STORM BILL WILL CONTINUE TO OVERSPREAD THE
AREA TODAY THOUGH EARLY THURSDAY. RAIN MAY BE HEAVY AT TIMES
...CREATING LOCALIZED FLOODING PROBLEMS. A FLOOD WATCH REMAINS IN
EFFECT THROUGH TONIGHT...FOR MUCH OF CENTRAL AND NORTHERN
VIRGINIA...SOUTH CENTRAL MARYLAND...AND WASHINGTON DC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...ALTHOUGH RAINFALL
MEASUREMENTS WILL BE HELPFUL AS THE EVENT PROGRESSES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

In the hours before

Special weather statement, Jul 3, 12:43 AM EDT, 2 hours 32 minutes before
VAZ037-030645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 AM EDT THU JUL 3 2003

...HEAVY RAIN CONTINUES...

MODERATE TO HEAVY RAIN HAS FALLEN JUST SOUTHWEST OF CHARLOTTESVILLE
IN THE AREA BETWEEN CHARLOTTESVILLE...NORTH GARDEN...AND KEENE.
WEATHER SERVICE RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS
FALLEN IN THE PAST COUPLE OF HOURS IN THAT AREA. RAIN WILL LIKELY
CONTINUE FOR THE NEXT HOUR ALTHOUGH IT IS NOT QUITE AS HEAVY AS IT
HAD BEEN.

IF TRAVELLING IN THAT AREA STAY ALERT FOR WATER COVERED ROADS.
RESIDENTS BE ALERT FOR RISING WATER ALONG CREEKS AND STREAMS.

STRONG

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.